Physostigmine gets a bad rap, in my opinion. I remember back to my PGY-1 pharmacy residency at UMass when we had a teenage female present with AMS after being found in the woods (Clin Toxicol 2006). She was clearly anticholinergic and the suspected medication, by history, was olanzapine. Physostigmine transformed a delirious patient into one with normal mentation telling us exactly what happened. It was like watching pharmacology in action. It was also the moment when I confirmed the genius of Dr. Ed Boyer and decided to pursue a fellowship in clinical toxicology.
Use in TCA Overdose
Physostigmine used to be part of the ‘coma cocktail,’ until two patients developed asystole in the setting of TCA overdose (Ann Emerg Med 1980). There was also asystole reported in a 15-year-old (Pediatr Emerg Care 1998) and seizures reported in other cases (Br Med J (Clin Res Ed) 1984). We understand that the pathophysiology of TCA poisoning is complex, certainly much more than just anticholinergic effects are contributing. Unfortunately, we somewhat overreacted and stopped using physostigmine regularly even when true anticholinergic poisoning was staring at us. The safety of physostigmine use for seizures or cardiotoxicity in the setting of TCA toxicity is difficult to predict and thus not recommended (J Emerg Med 2003).
Use in Anticholinergic Poisoning
Clearly beneficial: Physostigmine controlled agitation and reversed delirium in 96% and 87% of patients, respectively (Ann Emerg Med 2000). Benzodiazepines controlled agitation in only 24% of patients and were ineffective in reversing delirium.
Physostigmine has also been associated with less ICU admissions (J Med Toxicol 2010). In 45 patients receiving the antidote, most were discharged directly from the ED, only 31% required multiple doses, and none required the second dose more than 6.5 hours after the first.
A New Study (2017)
The California Poison Control System published a 10-year retrospective cohort study of 191 hospitalized patients who received physostigmine to reverse an anticholinergic toxidrome.
What They Found
|Exposure (n)||Response to Physostigmine|
|Non-diphenhydramine antihistamines (14), antipsychotics (4), TCAs (3)||21/21 (100%)|
|Anticholinergic Plants (67)||46/67 (68.7%)|
|Diphenhydramine (56)||43/56 (64.2%)|
|Combination products (10)||8/10 (80%)|
|Other/unknown (37)||22/37 (59.4%)|
- 142 patients (74.3%) were treated with physostigmine alone
- 36 patients (18.8%) were discharged directly from the ED (57.6% of patients were admitted to the ICU)
- 182 patients (95.3%) had no documented adverse effects
- 4 patients experienced emesis
- 2 patients experienced QTc prolongation
- 2 patients experienced seizures
- 1 patient died
Application to Clinical Practice
- Physostigmine appeared effective in the majority of cases.
- Most patients still were admitted to the ICU (contradicting the findings of the 2010 Rosenbaum study).
- Adverse effects were not reported in most cases, though adverse effects are under-reported in poison center data and should not be used, alone, to determine the safety of an intervention.
- The one fatality (massive diphenhydramine – 950 mg) occurred 6 hours after physostigmine administration and was likely unrelated.
Take Home Points
- We should stop fearing physostigmine and use it in cases of anticholinergic poisoning (as long as TCAs are not the cause and there is no intraventricular conduction defects or AV block on ECG)
- Stock physostigmine in your ED to ensure timely administration
For further reading, please check out the handout from my 2017 American Academy of Emergency Medicine Scientific Assembly talk on Rational Use of Physostigmine and Flumazenil in the ED.
Arens AM, et al. Safety and effectiveness of physostigmine: a 10-year retrospective review. Clin Toxicol. 2017 Jul 13:1-7. [Epub ahead of print] PMID 28703024